Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Angle structures and normal surfaces

Authors: Feng Luo and Stephan Tillmann
Journal: Trans. Amer. Math. Soc. 360 (2008), 2849-2866
MSC (2000): Primary 57M25, 57N10
Published electronically: January 7, 2008
MathSciNet review: 2379778
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be the interior of a compact 3-manifold with boundary, and let $ \mathcal{T}$ be an ideal triangulation of $ M.$ This paper describes necessary and sufficient conditions for the existence of angle structures, semi-angle structures and generalised angle structures on $ (M; \mathcal{T})$ respectively in terms of a generalised Euler characteristic function on the solution space of the normal surface theory of $ (M; \mathcal{T}).$ This extends previous work of Kang and Rubinstein, and is itself generalised to a more general setting for 3-dimensional pseudo-manifolds.

References [Enhancements On Off] (What's this?)

  • 1. M. Boileau, J. Porti: Geometrization of 3-orbifolds of cyclic type, Astérisque No. 272 (2001). MR 1844891 (2002f:57034)
  • 2. A.J. Casson: private communication.
  • 3. Y. Colin de Verdière: Un principe variationnel pour les empilements de cercles, Invent. Math., 104, no. 3, 655-669 (1991). MR 1106755 (92h:57020)
  • 4. R. Guo: Geometric angle structures on triangulated surfaces, math.GT/0601486.
  • 5. A. Hatcher: Algebraic topology, Cambridge University Press, Cambridge, 2002. MR 1867354 (2002k:55001)
  • 6. W. Jaco, J.H. Rubinstein: 0-efficient triangulations of 3-manifolds, J. Differential Geom. 65, no. 1, 61-168 (2003). MR 2057531 (2005d:57034)
  • 7. E. Kang, J.H. Rubinstein: Ideal triangulations of 3-manifolds I; spun normal surface theory, Geometry and Topology Monographs, Vol. 7 , Proceedings of the Casson Fest, 235-265 (2004). MR 2172486 (2006g:57035)
  • 8. E. Kang, J.H. Rubinstein: Ideal triangulations of 3-manifolds II; taut and angle structures, Algebr. Geom. Topol., 5, 1505-1533 (2005). MR 2186107 (2006g:57036)
  • 9. M. Lackenby: Word hyperbolic Dehn surgery, Invent. Math., 140, no. 2, 243-282 (2000). MR 1756996 (2001m:57003)
  • 10. I. Rivin: Combinatorial optimization in geometry, Adv. in Appl. Math. 31, no. 1, 242-271 (2003). MR 1985831 (2004i:52005)
  • 11. W.P. Thurston: The geometry and topology of 3-manifolds, Princeton Univ. Math. Dept. (1978). Available from
  • 12. S. Tillmann: Normal surfaces in topologically finite 3-manifolds, math.GT/0406271.
  • 13. J.L. Tollefson: Normal surface $ Q$-theory, Pacific J. of Math., 183, 359-374 (1998). MR 1625962 (99c:57047)
  • 14. G.M. Ziegler: Lectures on polytopes, Springer-Verlag, New York, 1995. MR 1311028 (96a:52011)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25, 57N10

Retrieve articles in all journals with MSC (2000): 57M25, 57N10

Additional Information

Feng Luo
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08854

Stephan Tillmann
Affiliation: Départment de mathématiques, Université du Québec à Montréal, Case postale 8888, Succursale Centre-Ville, Montréal, Québec, Canada H3C 3P8

Keywords: 3--manifold, ideal triangulation, angle structure
Received by editor(s): December 5, 2005
Published electronically: January 7, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society